Utah, 2003

Drought in Utah, June 1 to 30, 2003

June 1 to 30, 2003 · NWS GJT · 7 events in 7 counties and zones

Extreme drought conditions persisted during the month throughout the area. Abnormally dry weather resulted in an area of exceptional drought across extreme southeast Utah.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Extreme drought conditions persisted during the month throughout the area. Abnormally dry weather resulted in an area of exceptional drought across extreme southeast Utah. Please see the July 2003 Storm Data publication for a continuation of this drought situation.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 31, 8:30 PM MST, 3 hours 30 minutes earlier.

Area forecast discussion, May 31, 8:30 PM MST, 3 hours 30 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
930 PM MDT SAT MAY 31 2003

DIURNAL CONVECTION GRADUALLY DECREASING AS THE BOUNDARY LAYER
COOLS. 00Z GJT RAOB SHOWS NORTHWEST TO WEST FLOW ALOFT ACROSS THE
AREA. SLC RAOB WINDS BACK AROUND TO THE WEST SOUTHWEST IN THE MID AND
UPPER LEVELS...AHEAD OF A SHORTWAVE CURRENTLY MOVING ACROSS THE
SOUTHERN IDAHO. THIS WAVE WILL MOVE ACROSS WYOMING LATE TONIGHT AND
SUNDAY MORNING...SKIMMING THE NORTH PORTION OF THE FORECAST AREA.
NOSE OF THE UPPER JET TRANSLATES ACROSS THE NORTHERN ZONES GENERATING
SOME WEAK DYNAMICS. THIS SHOULD HELP KEEP A FEW SHOWERS GOING
OVERNIGHT. DRIER AIR WILL SPREAD ACROSS THE EASTERN UTAH AND
NORTHWEST COLORADO ZONES SUNDAY AFTERNOON HELPING TO STABILIZE THE
AIR MASS. THUNDERSTORM POTENTIAL SUNDAY LOOKS LIKE IT WILL PRIMARILY
BE ACROSS THE CENTRAL AND SOUTHERN MOUNTAINS NEAR THE DIVIDE.
LINDQUIST

.GJT...RIVER FLOOD WARNING FOR COLORADO ZONES 1/2/5/8/10.
Hazardous weather outlook, May 31, 4:45 AM MST, 19 hours 15 minutes before
COZ001>014-017>023-UTZ022>025-027>029-011145-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT SAT MAY 31 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR
EASTERN UTAH

.DAY ONE...TODAY AND TONIGHT...
THUNDERSTORMS WILL DEVELOP EARLY THIS AFTERNOON AND CONTINUE
THROUGH THIS EVENING OVER MUCH OF EASTERN UTAH AND WESTERN COLORADO.
THUNDERSTORMS ARE EXPECTED TO PRODUCE GUSTY WINDS TO NEAR 50 MPH...
FREQUENT LIGHTNING AND GENERALLY LIGHT RAINFALL AMOUNTS. HOWEVER...
A FEW OF THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING LOCALLY
HEAVY RAINFALL AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
THERE IS A SLIGHT CHANCE OF AFTERNOON AND EARLY EVENING THUNDERSTORMS
MAINLY OVER THE MOUNTAINS EACH DAY THROUGH FRIDAY. MOST OF THE
THUNDERSTORMS ARE EXPECTED TO PRODUCE GUSTY WINDS AND LITTLE OR NO
RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 drought. Local standard time, as filed.

Drought, Canyonlands / Natural Bridges

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Canyonlands / Natural Bridges forecast zone
Reported by
GOVT OFFICIAL
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

Drought, Eastern Uinta Basin

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Eastern Uinta Basin forecast zone
Reported by
GOVT OFFICIAL
Coordinates
40.125, -109.518 (the zone’s center; the record gives no point)

Drought, Eastern Uinta Mountains

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
GOVT OFFICIAL
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

Drought, Grand Flat and Arches

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Grand Flat and Arches forecast zone
Reported by
GOVT OFFICIAL
Coordinates
38.982, -109.570 (the zone’s center; the record gives no point)

Drought, La Sal & Abajo Mountains

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
GOVT OFFICIAL
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

Drought, Southeast Utah

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Southeast Utah forecast zone
Reported by
GOVT OFFICIAL
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

Drought, Tavaputs Plateau

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Tavaputs Plateau forecast zone
Reported by
GOVT OFFICIAL
Coordinates
39.554, -109.544 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2003Every state in 2003This day in weather historyWarnings in Utah, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5366771, 5366772, 5366773, 5366774, 5366775, 5366776, 5366777.